An senior female patient seek consultation on her itchy skin condition. As you can see, the skin condition seems like some form of dermatitis (allergy).
However, it was revealed by her heart doctor that it is due to the side effects of warfarin that she had been taking for quite some time. She was told to continue otherwise she may get a heart attack. It doesn’t seems right to me.
Indeed, side effects of aspirin and warfarin include gastrointestinal bleeding and easy bruising. This implies that the drugs have a weakening effect on our tissues. This is not good news as tissue integrity is the most important factor in heart health (and in cancer prevention) How can we have a strong body (or the heart and blood vessels) when our tissues and cells are weakened by some agents?
In an interview by Channel News Asia (dated 9 October, 2014), an oncologist proposed aspirin to be used as a preventive aid against cancer. However, aspirin is not recommended for those prone to bleeding. The question is: who knows? My mother nearly died from gastrointestinal bleeding as a result of the drug.
We know that 95% of cancers are caused by the environment and lifestyle. We cannot simply prevent cancer with a single magic bullet (note:studies done on aspirin for cancer were funded by the pharmaceutical industries). In addition, the side effects outweigh the benefits.
Is there an alternative? Certainly. Certain herbs such as hawthorn, yarrow and gotu kola not only promotes tissue integrity but promotes good cholesterol, good blood circulation and has a calming effect. The latter is important as heart attacks are often caused by stress. Herbs have therapeutic effects on both the physical body and the mind. Galangal taken as a tablet is classified as a safe herbal medicine and approved in Germany for treating and preventing heart pain and can be taken as an alternative to nitroglycerin. There are many safer alternatives and it all depends on your body’s condition and lifestyle.
Do consider a safer, gentle and more importantly holistic approach when it comes to treating or preventing any diseases.
The case of broken capillaries and ‘bruising’ due to long term treatment with warfarin. Warfarin is an anticoagulant (blood thinner). It reduces the formation of blood clots but can cause gastrointestinal bleeding and easy bruising .